Learn something new every day
More Info... by email
Toxic Shock Syndrome (TSS) is a serious infection caused by bacterial toxins which enter the bloodstream. Low-level infections can cause nausea, vomiting, diarrhea, fevers, and rashes, while a serious infection can result in systemic shock, which can be deadly. Many people are familiar with the link between toxic shock syndrome and tampons, which was established in the 1980s, but there are actually a number of causes for the condition. Being aware of the causes and symptoms can help you to catch toxic shock syndrome early, before the infection is serious.
There are two different forms of toxic shock syndrome. One is caused by Staphylococcus aureus, or staph, bacteria, while the other is caused by Streptococcus, or strep. Staph is often present on the body anyway, but sometimes it takes advantage of changing conditions and becomes more aggressive and much more dangerous. In both cases, toxic shock syndrome emerges when toxins secreted by these bacteria enter the bloodstream.
An open wound can invite toxic shock syndrome, as it may become colonized by harmful bacteria. The toxins can also enter the bloodstream through nose picking, surgical sites, extremely sore throats, and changes in the natural environment of other mucus membranes, such as the vagina. This is why it is important to keep wounds clean, since no one wants a case of toxic shock syndrome. In a hospital environment, medical staff try to be especially careful about cleanliness, as ambient levels of the dangerous bacteria tend to be higher.
Menstruating women need to be especially careful about toxic shock syndrome, because the use of tampons can put a woman at greater risk for the condition. The tampons of the late 1970s and early 1980s which were originally linked with toxic shock syndrome have since been removed from the market, but leaving any brand of tampon in for a long period of time can encourage the bacterial infection. Women should follow the directions on tampon packaging, and a tampon should not generally be left in for more than eight hours.
If you experience a sudden and extremely high fever paired with a rash, an altered level of consciousness, muscle aches, vomiting, headaches, and diarrhea, you may have toxic shock syndrome. Menstruating women or women who use contraceptive sponges should remove these devices and consult a doctor immediately. Other people should make a doctor's appointment as soon as possible, especially if they have experienced surgery recently, or if they have large open skin wounds.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!